[Skip to Content]
Sign In
Individual Sign In
Create an Account
Institutional Sign In
OpenAthens Shibboleth
[Skip to Content Landing]
Views 504
Citations 0
Observation
January 2016

Subacute Cutaneous Lupus Erythematosus Induced by Mitotane

Author Affiliations
  • 1Department of Dermatology, La Paz Hospital, Madrid, Spain
  • 2Department of Endocrinology, La Paz Hospital, Madrid, Spain
JAMA Dermatol. 2016;152(1):109-111. doi:10.1001/jamadermatol.2015.2702

Drug-induced subacute cutaneous lupus erythematosus (DISCLE) presents similar clinical and serological characteristics to idiopathic SCLE. The following report describes a case of DISCLE induced by mitotane.

Case Report

A woman in her 60s was diagnosed with a nonfunctioning stage II right adrenocortical carcinoma (ACC) and began treatment with mitotane (300 mg, 3 times daily) with supplementary hydrocortisone (200 mg/d). One month later, she had developed an itchy eruption without systemic involvement and she was referred for dermatologic consult.

She presented with a widespread papulosquamous eruption, predominantly on the upper chest and upper back (Figure 1) as well on the extensor surfaces of both arms. No malar erythema was present. She had no history of photosensitivity. DISCLE was suspected, and a blood test and a skin biopsy of 1 lesion on her back were performed. Laboratory findings revealed only a mild elevation of liver enzymes. Antinuclear antibody, anti-Ro/SSA, and anti-La/SSB findings were all negative. The skin biopsy specimen revealed a superficial and perivascular infiltrate accompanied by a vacuolization of the dermoepidermal membrane along with some necrotic keratinocytes (Figure 2A). An iron colloidal stain revealed a large mucin deposit in both papillary and reticular dermis (Figure 2B). These histological results were compatible with lupus erythematosus.

Figure 1.
Subacute Cutaneous Lupus Erythematous Eruption
Subacute Cutaneous Lupus Erythematous Eruption

A papulosquamous eruption is seen distributed along the back.

Figure 2.
Biopsy Specimens From a Lesion on the Back
Biopsy Specimens From a Lesion on the Back

A, Perivascular infiltration of the dermis is evident, with vacuolar degeneration of the dermoepidermal junction along with some apoptotic keratinocytes and perivascular lymphocyte infiltration (original magnification ×40). B, Colloidal iron stain reveals a noteworthy mucin deposit in the upper and lower dermis (original magnification ×20).

Mitotane treatment was suspended, and the lesions improved gradually until complete resolution within 3 weeks. Mitotane treatment was not resumed because no signs of ACC recurrence were observed in a computed tomographic study at 1-year follow-up.

Discussion

DISCLE was first described by Reed et al1 in 1985. It is a now rare drug-related lupus that presents similar clinical and serological characteristics to idiopathic SCLE.2 Lesions are usually papulosquamous or annular polycyclic.2,3 No specific diagnostic criteria have been proposed, although certain guidelines have been laid out, such as the absence of clinical indicators for lupus erythematosus prior to administering the drug and complete clinical resolution after ending drug treatment.4

Several different groups of drugs have been associated with DISCLE, including calcium channel blockers, β-blockers, diuretics, antifungals, and more recently, chemotherapeutics and immunomodulators. Among chemotherapeutics, pyrimidine analogue drugs (fluorouracil, capecitabine, and gemcitabine), mitosis inhibitors (docetaxel, paclitaxel), anthracyclines (doxorubicin with cyclophosphamide), and antiestrogens (tamoxifen) have been reported to induce DISCLE.3 The mean time for induction in these cases ranged from 4 to 6 months, presenting with no clinical or serological differences from DISCLE related to other drugs. All the reported cases resolved after discontinuation of treatment with the drug. Photosensitivity, a translocation of the Ro/SS-A antigen to the cell surface of keratinocytes, or the release of nucleosomes due to apoptosis—all induced by chemotherapeutic drugs—are the main mechanisms proposed as pathogenic triggers for an autoimmune response.5

Mitotane is an analogue of the insecticide dichlorodiphenyltrichloroethane with adrenolytic properties, approved as adjuvant treatment for ACC.6 The most common adverse effects include fatigue, diarrhea, nausea, and mild elevation of liver enzymes. We conducted a search for cases of DISCLE related to mitotane therapy in the MEDLINE and PubMed databases and found no reports. Mitotane cytostatic and cytotoxic effects lead to an increase in adrenal cell apoptosis, which might lead to a release of nucleosomes. As has been theorized with regard to other chemotherapeutic agents, this phenomenon could trigger an autoimmune reaction.5

Our patient developed a skin eruption that was clinically and histologically compatible with SCLE after 1 month of mitotane therapy, which resolved after treatment with the drug was stopped. Although test results for serological antibodies were negative, she met some of the guideline conditions for drug-induced LE,4 sufficient to diagnose DISCLE according to our criteria.

In conclusion, we report the first case to our knowledge of DISCLE induced by mitotane. It is important for the clinician to enquire about drug intake history when evaluating patients presenting with SCLE.

Back to top
Article Information

Corresponding Author: Ander Mayor-Ibarguren, MD, Department of Dermatology, La Paz Hospital, Paseo de la Castellana 261, Z.C 28046 Madrid, Spain (andermayor@gmail.com).

Published Online: October 7, 2015. doi:10.1001/jamadermatol.2015.2702.

Conflict of Interest Disclosures: None reported.

Additional Contributions: We are indebted to the patient for allowing us to use this material for scientific purposes. We would also like to thank John Turcany, language services consultant, for language corrections. Mr Turcany received no compensation for his contributions beyond that received in the normal course of his employment.

References
1.
Reed  BR, Huff  JC, Jones  SK, Orton  PW, Lee  LA, Norris  DA.  Subacute cutaneous lupus erythematosus associated with hydrochlorothiazide therapy. Ann Intern Med. 1985;103(1):49-51.PubMedArticle
2.
Marzano  AV, Vezzoli  P, Crosti  C.  Drug-induced lupus: an update on its dermatologic aspects. Lupus. 2009;18(11):935-940.PubMedArticle
3.
Lowe  GC, Henderson  CL, Grau  RH, Hansen  CB, Sontheimer  RD.  A systematic review of drug-induced subacute cutaneous lupus erythematosus. Br J Dermatol. 2011;164(3):465-472.PubMed
4.
Araújo-Fernández  S, Ahijón-Lana  M, Isenberg  DA.  Drug-induced lupus: Including anti-tumour necrosis factor and interferon induced. Lupus. 2014;23(6):545-553.PubMedArticle
5.
Wiznia  LE, Subtil  A, Choi  JN.  Subacute cutaneous lupus erythematosus induced by chemotherapy: gemcitabine as a causative agent. JAMA Dermatol. 2013;149(9):1071-1075.PubMedArticle
6.
Terzolo  M, Daffara  F, Ardito  A,  et al.  Management of adrenal cancer: a 2013 update. J Endocrinol Invest. 2014;37(3):207-217.PubMedArticle
×